Ohio, 2023

Damaging Wind in Ohio, February 27, 2023

February 27, 2023 · NWS PBZ · 1 event in 1 county or zone

A severe line of thunderstorms, followed by high sustained wind gusts in the ridges, passed through the region on February 27th. Instability was limited by the time a cold front advanced through the region due to the time of the day, limited low level moisture, and earlier shower activity with the warm front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$500
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A severe line of thunderstorms, followed by high sustained wind gusts in the ridges, passed through the region on February 27th.

Instability was limited by the time a cold front advanced through the region due to the time of the day, limited low level moisture, and earlier shower activity with the warm front. However low-level wind shear pushed convective storms to move at 60mph near I-70. Wind gusts ranged between 40 to 55mph in portions of the Ohio River Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 27, 4:42 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Feb 27, 4:42 PM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
442 PM EST Mon Feb 27 2023

.SYNOPSIS...
Widespread rain, isolated thunderstorms, and warmer conditions
will overspread the region today ahead of approaching low
pressure. Surface wind gusts will increase later in the wake of
a crossing cold front, with a generally mild and active pattern
persisting into late this week.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Updated near term with high resolution temperature guidance.
Previous discussion...

Nonetheless; warm, moist advection in persistent southerly flow
should support rising temperature into the low to mid 50s
(southern zones) to low to mid 40s (northern zones and higher
elevations) along with increasing dewpoint values/low LCLs. SPC
RAP mesoanalysis suggests effective bulk shear should also
increase through the remainder of this afternoon within the warm
sector of the approaching low.

The primary area of focus remains across southeastern Ohio,
where a combination of shear, buoyancy and limited ML CAPE are
progged to overlap.  This remains the area of concern for
potential severe weather late this afternoon and evening, per
SPC's slight risk, as the main trough axis approaches and cools
the boundary layer. Anticipated convection type appears to be
low-topped, segmented or bowing showers and isolated
thunderstorms capable of supporting damaging wind and isolated
tornadoes.

Outside of the severe threat, an increasing pressure gradient
and incoming llvl jet should promote strong surface wind gusts
later this evening. Majority of anticipated wind gusts should
remain below advisory criteria, with exception of Eastern Tucker
County, WV where a Wind Advisory remains valid late tonight.

A well-mixed boundary layer should maintain gusty
wind overnight, with low temperature remaining above average as
precipitation diminishes.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Northwesterly flow on the western flank of that low pressure,
expected to be centered near Lake Erie, will promote additional
showers and/or drizzle through early Tuesday as low level
moisture remains trapped beneath increasing subsidence aloft.
Outside of precipitation chances, the moisture fetch within that
cooler flow from Lake Erie should maintain extensive cloud
cover through at least late Tuesday afternoon until wind backs
westerly and becomes light. Before that occurs; a coupled
boundary layer will support continued gusty wind, especially
across the higher elevations, through Tuesday afternoon.

High temperature Tuesday will be a few degrees cooler, but
remain above seasonal averages.

Transient high pressure on Wednesday will return dry conditions
and sunshine through the daytime hours, with height rises ahead
of digging SW CONUS low pressure promoting high temperature in
the low to upper 60s. This is approximately 15 to 20 degrees
above climatological average and a potentially record-breaking
high maximum temperature for Wheeling, WV. Please see the
climate section below for details.

Cloud cover should increase later Wednesday afternoon and
evening with a crossing cold front, with scattered showers
overspreading much of the region Wednesday night into early
Thursday.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Aforementioned, SW CONUS closed low pressure should eject from
the Four Corners region by Thursday, progged to dig northward
along the Ohio River Valley into Friday. Warm advection on the
van of that low will support continued, above average high
temperature on Thursday.

Categorical PoPs associated with a northward advancing warm
should should result in widespread precipitation Thursday night
into Friday. Wet-bulbing and cooler antecedent conditions
may support an onset of wintry mix, with categorical PoPs
persisting into much of Friday as low pressure treks across the
Great Lakes. There remains continued uncertainty regarding the
track of this low. However; recent trends continue to lean
toward the mid-level low remaining west of the forecast area,
translating to a more prolonged time within the warm sector,
resulting in less snow and more rain.

At this time, the NBM 4.1's 50th percentile for 48-hour snow
accumulation ending at 00Z Sunday suggests around 2-3" for the
I-80 corridor, less than an inch for areas south toward I-70 and
along ridges (including the PGH metro), and no accumulation
south of I-70.

Lingering, lake-enhanced rain/snow showers are possible via
upper troughing by this weekend, with a return to more
seasonable temperature.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
On and off bands of rain associated with a lifting warm front
will move through the region this afternoon and foster MVFR cig
development. Tightening of the sfc gradient will usher
occasional 20 to 25kt SE wind gusts during this period.

Rain will become more convective during the early evening hours
in between the exiting warm front and approaching occluded
front. Thunderstorms may develop and create gusty wind while
crossing eastern OH, before likely losing intensity/gustiness as
it reaches WV/PA as the nocturnal inversion develops.

Additional scattered showers will continue after sfc boundary
passage, with slight steepening of lapse rates aiding
continuation of gusty wind that will veer westerly. High
pressure and dry advection will erode precipitation Tuesday
morning and foster cig improvement through the rest of the day.

.OUTLOOK...
VFR conditions are likely through mid week before a series of
disturbances increases restriction and precipitation chances
late week into the weekend, with the second more likely to
provide widespread impacts.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...Wind Advisory from midnight tonight to 2 PM EST Tuesday for
     WVZ514.

&&

SYNOPSIS...05
NEAR TERM...89
SHORT TERM...05
LONG TERM...05
AVIATION...50
Hazardous weather outlook, Feb 27, 4:30 PM EST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
430 PM EST Mon Feb 27 2023

OHZ039>041-049-050-PAZ007>009-013>015-020>022-029-031-073-075-
WVZ001>004-012-021-509-282130-
Tuscarawas-Carroll-Columbiana-Harrison-Jefferson OH-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Washington-
Greene-Westmoreland-Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
430 PM EST Mon Feb 27 2023

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ016-023-074-076-WVZ510>513-282130-
Jefferson PA-Indiana-Higher Elevations of Westmoreland-
Higher Elevations of Fayette-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-
430 PM EST Mon Feb 27 2023

This Hazardous Weather Outlook is for western Pennsylvania and
northern West Virginia.

.DAY ONE...Tonight.

Strong wind gusts, between 40 to 45mph, could impact the ridges of
Pennsylvania this afternoon and evening with the passage of a cold
front.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong wind gusts, between 40-45 mph, may continue across the ridges
through early Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

WVZ514-282130-
Eastern Tucker-
430 PM EST Mon Feb 27 2023

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM EST
TUESDAY...

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ048-057>059-068-069-282130-
Coshocton-Muskingum-Guernsey-Belmont-Noble-Monroe-
430 PM EST Mon Feb 27 2023

...TORNADO WATCH 48 IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Feb 27, 5:06 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Pittsburgh PA
506 PM EST Mon Feb 27 2023

OHZ048-057-272245-
Coshocton OH-Muskingum OH-
506 PM EST Mon Feb 27 2023

...STRONG THUNDERSTORMS WILL IMPACT COSHOCTON AND MUSKINGUM COUNTIES
THROUGH 545 PM EST...

At 505 PM EST, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from Granville South to Buckeye
Lake to near Somerset to near Logan. Movement was northeast at 55
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Zanesville, Coshocton, New Concord, South Zanesville, North
Zanesville, Dresden, Frazeysburg, Philo, Warsaw, Pleasant Grove,
Conesville, and Gratiot.

This includes Interstate 70 in Ohio near mile marker 143, and between
mile markers
  145 and 170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM EST for east central
Ohio.

&&

LAT...LON 3995 8223 3995 8220 4023 8218 4024 8220
      4039 8219 4045 8203 4045 8191 4015 8171
      4015 8172 3993 8173 3992 8169 3976 8170
      3977 8207 3982 8208 3982 8217 3991 8216
      3991 8223
TIME...MOT...LOC 2205Z 245DEG 46KT 4005 8253 3995 8246 3977 8235 3958
8243

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Rackley
Special weather statement, Feb 27, 5:50 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
550 PM EST Mon Feb 27 2023

OHZ057-058-068-272330-
Guernsey OH-Noble OH-Muskingum OH-
550 PM EST Mon Feb 27 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN GUERNSEY...SOUTHERN
MUSKINGUM AND WESTERN NOBLE COUNTIES THROUGH 630 PM EST...

At 550 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Somerset to 6 miles
southwest of New Lexington. Movement was east at 70 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Zanesville, Cambridge, New Concord, Byesville, South Zanesville,
North Zanesville, Philo, Pleasant Grove, Senecaville, Pleasant City,
Cumberland, and Lore City.

This includes the following highways...
  Interstate 70 in Ohio between mile markers 143 and 189.
  Interstate 77 in Ohio between mile markers 27 and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM EST for east central
Ohio.

&&

LAT...LON 3995 8223 4007 8139 3966 8158 3967 8164
      3975 8164 3977 8207 3982 8208 3982 8217
      3991 8216 3991 8223
TIME...MOT...LOC 2250Z 257DEG 59KT 3991 8221 3968 8232

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Rackley

The radar

The Pittsburgh radar (KPBZ), 156 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Muskingum

When
February 27, 6:07 PM EST
Where
Muskingum County, 0.62 mi SE of (Zzv)zanesville Muni
Measured
43 kt (49 mph) measured gust
Crop damage
$500
Reported by
ASOS
Coordinates
39.943, -81.892

A 49mph wind gust was measured at Zanesville Airport as thunderstorms advanced through the region.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083408.